North Dakota, 2010High Wind in North Dakota, May 4, 2010
May 4, 2010 · NWS BIS · 14 events in 11 counties and zones
A surface cold front pushing east across the local area brought strong wind gusts of 60 to 70 mph to much of southwestern North Dakota during the morning and afternoon hours of Tuesday, May 4th.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front pushing east across the local area brought strong wind gusts of 60 to 70 mph to much of southwestern North Dakota during the morning and afternoon hours of Tuesday, May 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 4, 1:40 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, May 4, 1:40 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT TUE MAY 4 2010
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
I HAVE MOVED THE HIGH WIND WARNING UP TO 08Z OR 3 AM CDT ACROSS
THE SOUTHWEST AND SOUTH CENTRAL. HAVE BEEN WATCHING STRONG WIND
GUSTS WITH THE FRONTAL PASSAGE ACROSS EASTERN MONTANA AND EXPECT
THE SAME ACROSS SOUTHWEST NORTH DAKOTA. MODEL SOUNDING PROFILES AT
DICKINSON SUGGEST 65 TO 70 MPH WINDS AT THE TOP OF THE MIXED LAYER
THIS AFTERNOON. SO THERE WILL BE 1 TO 2 HOURS OF STRONG WINDS
ASSOCIATED WITH ISALLOBARIC/FRONTAL PUSH...THIS WILL BE FOLLOWED
BY SEVERAL HOURS OF SUB WARNING CRITERIA WINDS...THEN STRONG WINDS
EXPECTED TO PICK UP AGAIN IN THE LATE MORNING AND AFTERNOON.
WEAKENING ISALLOBARIC TENDENCY AND GRADIENT WINDS SUGGEST THE HIGH
WIND CRITERIA WILL NOT REACH JAMESTOWN...MINOT...AND WILLISTON.
WILL GO WITH A WIND ADVISORY AT JAMES RIVER VALLEY...DROPPING THE
WATCH. ALL MODELS SUGGEST H850 TEMPS WILL BE COOL ENOUGH FOR AT
LEAST A MIX OF RAIN AND SNOW MOST AREAS BY WEDNESDAY NIGHT AND
THURSDAY. AT THIS TIME WILL NOT MENTION SNOW AMOUNTS.
.LONG TERM...FRIDAY THROUGH MONDAY NIGHT
THE MODELS ARE IN FAIR AGREEMENT...GENERALLY KEEPING TEMPERATURES
BELOW NORMAL WITH THE UPPER LEVEL JET SOUTH OF THE FORECAST
AREA...AND KEEPING A SLIGHT CHANCE OF PRECIPITATION OFF AND ON
THROUGH THE PERIOD.
.AVIATION...A COLD FRONT NOW IN WESTERN NORTH DAKOTA WILL MOVE
ACROSS THE STATE THIS MORNING. STRONG GUSTY WINDS WILL OCCUR WITH
THE FRONT...THEN SUBSIDE. THE WINDS WILL INCREASE AGAIN AS A
SURFACE LOW MOVES INTO THE PLAINS LATER THIS MORNING...WITH GUSTS TO
AROUND 55 MPH LIKELY ALONG AND SOUTH OF INTERSTATE 94...GUSTING UP
TO 45 MPH ALONG THE CANADIAN BORDER. SHOWERS BEHIND THE FRONT WILL
LIKELY CAUSE REDUCED VISIBILITIES AND CEILINGS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
NDZ017>020-031>035-040>046.
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ034-035-041-042-044>046.
WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR NDZ001>003-009>011-
021.
WIND ADVISORY FROM 9 AM THIS MORNING TO 7 AM CDT WEDNESDAY FOR
NDZ004-005-012-013-022-023-025-036-037-047-048-050-051.
&&
WAA/TSW/BN
Hazardous weather outlook, May 3, 5:58 PM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT MON MAY 3 2010
NDZ034-035-041-042-044>046-041100-
MORTON-BURLEIGH-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-
658 PM CDT MON MAY 3 2010 /558 PM MDT MON MAY 3 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WARNING IS IN EFFECT TUESDAY AND TUESDAY EVENING. A
RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON AND EVENING. SEE
WWW.WEATHER.GOV/BISMARCK FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ017>020-031>033-040-043-041100-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
BOWMAN-
658 PM CDT MON MAY 3 2010 /558 PM MDT MON MAY 3 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WARNING IS IN EFFECT TUESDAY AND TUESDAY EVENING. SEE
WWW.WEATHER.GOV/BISMARCK FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ001>005-009>013-021>023-025-041100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-
658 PM CDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WIND ADVISORY IS IN EFFECT TUESDAY AND TUESDAY EVENING. SEE
WWW.WEATHER.GOV/BISMARCK FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ036-037-047-048-050-051-041100-
KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
658 PM CDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WATCH IS IN EFFECT TUESDAY AFTERNOON THROUGH TUESDAY
NIGHT. SEE WWW.WEATHER.GOV/BISMARCK FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KINNEY
High Wind, Adams
- When
- May 4, 3:12 AM CST to 3:22 AM CST
- Where
- Adams forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Measured wind gust from the Hettinger Automated Surface Observing System site.
High Wind, Slope
- When
- May 4, 1:30 PM CST to 1:45 PM CST
- Where
- Slope forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Measured wind gust from the Sand Creek Remote Automated Weather Station.
High Wind, Sioux
- When
- May 4, 1:30 PM CST to 6:30 PM CST
- Where
- Sioux forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Sustained winds around 40 mph with gusts up to 59 mph were measured at the Remote Automated Weather Station at Tatanka Prairie.
High Wind, Billings
- When
- May 4, 2:00 PM CST to 4:00 PM CST
- Where
- Billings forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Estimated wind gusts near 60 mph occurred across Billings County.
High Wind, Hettinger
- When
- May 4, 2:00 PM CST to 4:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Estimated wind gusts near 60 mph occurred across Hettinger County.
High Wind, Grant
- When
- May 4, 2:00 PM CST to 4:00 PM CST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Estimated wind gusts near 60 mph occurred across Grant County.
High Wind, McKenzie
- When
- May 4, 2:00 PM CST to 4:00 PM CST
- Where
- McKenzie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Estimated wind gusts near 60 mph occurred across McKenzie County.
High Wind, Dunn
- When
- May 4, 2:00 PM CST to 4:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Estimated wind gusts near 60 mph occurred across Dunn County.
High Wind, Golden Valley
- When
- May 4, 3:25 PM CST to 3:40 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Measured wind gust from the Beach Automated Weather Observing System site.
High Wind, Golden Valley
- When
- May 4, 3:37 PM CST to 3:51 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Measured wind gust at the Interstate 94 weigh station near Beach.
High Wind, Stark
- When
- May 4, 3:44 PM CST to 3:56 PM CST
- Where
- Stark forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Measured wind gust from the Dickinson Automated Surface Observing System site.
High Wind, Bowman
- When
- May 4, 3:45 PM CST to 4:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Measured wind gust from the Bowman Road Weather Information System (RWIS) site. Sustained winds measured up to 51 mph at the same time.
High Wind, Bowman
- When
- May 4, 3:55 PM CST to 4:06 PM CST
- Where
- Bowman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Measured wind gust from the Bowman Automated Weather Observing System site.
High Wind, Adams
- When
- May 4, 4:53 PM CST to 5:04 PM CST
- Where
- Adams forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Measured wind gust from the Hettinger Automated Surface Observing System site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, May 4, 20106 injured · $676,000 · 58 kt wind · 26 events
- Hail and Damaging Winds in New York, May 4, 2010$60,000 · 52 kt wind · 32 events
- High Wind in Montana, May 4, 2010$100,000 · 64 kt wind · 12 events
- Tornadoes and Hail in Wisconsin, May 4, 2010$35,000 · EF1 · 9 events
- Damaging Winds in New Hampshire, May 4, 2010$101,000 · 50 kt wind · 5 events
- High Wind in Colorado, May 4, 2010$60,000 · 87 kt wind · 5 events
- Damaging Winds in Connecticut, May 4, 2010$51,000 · 50 kt wind · 6 events
- High Wind in Nebraska, May 4, 2010$22,000 · 63 kt wind · 15 events
- Hail and Damaging Winds in New York, May 4, 2010$20,000 · 1.25 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 4, 201017 events
- Flooding in Indiana, May 4 to 10, 2010$15,000 · 2 events
- High Wind in South Dakota, May 4 to 5, 201066 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224670, 224671, 224679, 224678, 224680, 224681, 224682, 224683, 224676, 224673, 224674, 224677, 224672, 224675.